Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
, 12 (2), 192-214

SSRI-induced Extrapyramidal Side-Effects and Akathisia: Implications for Treatment

Affiliations
Review

SSRI-induced Extrapyramidal Side-Effects and Akathisia: Implications for Treatment

R M Lane. J Psychopharmacol.

Abstract

The selective serotonin reuptake inhibitors (SSRIs) may occasionally induce extrapyramidal side-effects (EPS) and/or akathisia. This may be a consequence of serotonergically-mediated inhibition of the dopaminergic system. Manifestations of these effects in patients may depend on predisposing factors such as the presence of psychomotor disturbance, a previous history of drug-induced akathisia and/or EPS, concurrent antidopaminergic and/or serotonergic therapy, recent monoamine oxidase inhibitor discontinuation, comorbid Parkinson's disease and possibly deficient cytochrome P450 (CYP) isoenzyme status. There is increasing awareness that there may be a distinct form of melancholic or endogenous depression with neurobiological underpinnings similar to those of disorders of the basal ganglia such as Parkinson's disease. Thus, it is not surprising that some individuals with depressive disorders appear to be susceptible to developing drug-induced EPS and/or akathisia. In addition, the propensity for the SSRIs to induce these effects in individual patients may vary within the drug class depending, for example, on their selectivity for serotonin relative to other monoamines, affinity for the 5-HT2C receptor, pharmacokinetic drug interaction potential with concomitantly administered neuroleptics and potential for accumulation due to a long half-life. The relative risk of EPS and akathisia associated with SSRIs have yet to be clearly established. The potential risks may be reduced by avoiding rapid and unnecessary dose titration. Furthermore, early recognition and appropriate management of EPS and/or akathisia is required to prevent the impact of these effects on patient compliance and subjective well-being. It is important that the rare occurrence of EPS in patients receiving SSRIs does not preclude their use in Parkinson's disease where their potentially significant role requires more systematic evaluation.

Similar articles

See all similar articles

Cited by 31 PubMed Central articles

See all "Cited by" articles

MeSH terms

Substances

LinkOut - more resources

Feedback